Texas, 2005

Hail in Texas, February 27, 2005

February 27, 2005 · NWS SJT · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 27, 7:02 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 27, 7:02 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
702 PM CST SUN FEB 27 2005

.UPDATE...
STORM WERE HAVING LITTLE PROBLEM PRODUCING PEA SIZE HAIL THIS
EVENING...WITH ONE PASSING OVER THE NWS OFFICE IN SAN ANGELO
AROUND 630 PM. IN ADDITIONA...A SPOTTER IN BANGS REPORTED PEA SIZE HAIL
AROUND 615 PM.

WILL HAVE TO WATCH STORM TO THE NORTH OF BIG SPRING...WHICH WAS
MOVIN SOUTH AND PRODUCED SOME NICKEL SIZE HAIL IN GAIL AT 620
PM. THIS STORM MAY GO INTO STERLING COUNTY AFTER 8 PM.

INCREASE POPS IN ZONES FOR ONGOING CONVECTION. COLD AIR
IN MIDLEVELS LEVELS MAY KEEP STORMS GOING AFTER SUNSET.

&&

.PREV DISCUSSION... (ISSUED 331 PM CST SUN FEB 27 2005)

UPDATE...ISOLATED SHOWERS AND PERHAPS A STRIKE OF LIGHTENING OR
TWO HAS DEVELOPED SOUTH OF THE AREA ORIGINALLY EXPECTED TO RECEIVE
THE ACTIVITY. HAVE WENT AHEAD AND MENTIONED SOME ISOLATED THUNDER
FOR THE SOUTHWESTERN ZONES THIS AFTERNOON AND EARLY
EVENING...HOWEVER EXPECT THESE TO BE BREIF STILL ANY ONE LOCATION
RECEIVING MEASUREABLE RAIN REMAINS AROUND 5 TO 10 PERCENT THESE
AREAS. STILL EXPECTING BEST ACTIVITY TO DEVELOP IN THE NEXT HOUR
OR TWO FROM LUBBOCK TO NEAR ABILENE. THOSE STORMS SHOULD HAVE A
LITTLE MORE MEAT TO THEM AND BE SUSTAINED A LITTLE LONGER THUS THE
BETTER SHOT AT RECEIVING MEASUREABLE RAIN THERE.

PREV DISCUSSION... (ISSUED 118 PM CST SUN FEB 27 2005)

SHORT TERM (TONIGHT-TUESDAY)...SURFACE ANALYSIS INDICATES WIND
SHIFT/COLD FRONT FROM SOUTHEAST NEW MEXICO TO NEAR WICHITA FALLS.
THIS FEATURE ALONG WITH AN APPROACHING SHORT WAVE SEEN IN THE WATER
VAPOR OVER NEW MEXICO WILL MAKE THE FIRST FEW HOURS OF THE
FORECAST RATHER COMPLICATED. INSOLATION IS BEGINNING TO PRODUCE
SOME CU IN THE LATEST VISIBLE IMAGES THIS IS MAINLY ALONG AND
SOUTH OF STRATUS LOCATED JUST NORTH OF INTERSTATE 20. ALL GUIDANCE
CONTINUES TO SHOW ATMOSPHERIC DE-STABILIZATION THIS AFTERNOON WITH
CAPES ABOUT 800 J/KG AND LIS ABOUT -5 C. WITH A FEW MORE HOURS OF
AFTERNOON HEATING AND APPROACH OF THE COLD FRONT...EXPECT
THUNDERSTORMS TO DEVELOP EITHER IN OUR NORTHWEST COUNTIES THIS
AFTERNOON AND MOVE TO THE SOUTHEAST INTO THE EVENING HOURS. WITH
SIGNIFICANT MID LEVEL COOLING TAKING PLACE WITH THE
SHORT WAVE...WOULD NOT BE SUPRISED TO SEE HAIL WITH ANY OF THESE
LOW TOPPED THUNDERSTORMS...AND POSSIBLY MARGINALLY SEVERE HAIL.
EXPECT THIS AREA TO REMAIN NORTH OF A STERLING CITY TO SAN SABA
LINE. STILL UNCERTAIN ABOUT THE AREA TO THE SOUTH OF THIS LINE.
WILL SHOW 10 POPS...BUT NOT MENTION ANY WEATHER AT THIS TIME.
OTHERWISE ONCE THE SHORT WAVE BYPASSES THE AREA TONIGHT...SKIES
WILL CLEAR LATE TONIGHT ALLOWING TEMPERATURES TO DROP RATHER
RAPIDLY AS THEY DID LAST NIGHT IN THE AREAS THAT CLEARED.

ONLY SLIGHTLY COOLER TOMORROW...WITH PLENTY OF SUN AND THE SAME
FOR TUESDAY AS FLOW BECOMES MORE ZONAL. WILL SEE LOW LEVEL
MOISTURE GRADUALLY INCREASE ONCE AGAIN BY LATE TUESDAY.

LONG TERM (TUESDAY NIGHT-SUNDAY)...THE BIGGEST CHANGE TO THE
EXTENDED FORECAST WAS TO DELAY THE TIMING OF THE FRONT ON
WEDNESDAY AS WELL AS THE PRECIPITATION. NOW EXPECTING THE FRONT TO
MOVE INTO MOST OF THE AREA DURING THE DAY WEDNESDAY AND
PRECIPITATION TO HOLD OFF UNTIL THE AFTERNOON WEDNESDAY NOW MAINLY
ACROSS THE SOUTHERN ZONES. ALSO CARRIED OVER THE PRECIPITATION
INTO THURSDAY NOW AS SHORT WAVE ENERGY REMAINS TO THE WEST OF THE
AREA THROUGH THAT TIME. ALSO HAD TO COOL HIGHS DOWN SOME FOR
WEDNESDAY AND THURSDAY. DUE TO RAIN...CLOUDS AND EXPECTED CAA.
ALSO COOLED TEMPERATURES SOME FRIDAY AND SATURDAY...AS RIDGING
AHEAD OF NEXT DEVELOPING TROUGH OVER THE SOUTHWEST STATES DOES NOT
LOOK AS PRONOUNCED AS YESTERDAY. ALSO INSERTED POPS INTO
SOUTHWEST SECTIONS OF THE FORECAST AREA FOR NEXT SUNDAY AS NEXT
SYSTEM BEGIN BEGINS TO APPROACH.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/04
Hazardous weather outlook, Feb 27, 1:33 PM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
133 PM CST SUN FEB 27 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-282030-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
133 PM CST SUN FEB 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The San Angelo radar (KSJT), 73 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sterling

When
February 27, 8:45 PM CST
Where
Sterling County, 4 mi NNE of Sterling City
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
31.883, -100.967

Hail, Coke

When
February 27, 9:30 PM CST
Where
Coke County, 19 mi SW of Robert Lee
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.700, -100.717

Hail, Tom Green

When
February 27, 9:30 PM CST
Where
Tom Green County, 2 mi N of Water Vly
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.700, -100.733

Hail, Tom Green

When
February 27, 10:22 PM CST
Where
Tom Green County, San Angelo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.467, -100.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437592, 5437593, 5437594, 5437595.